Alert archive / North Dakota / Frost Advisories in 2022
Frost Advisory 6, NWS Bismarck, ND
NWS Bismarck, ND issued this frost advisory at Sep 21, 2022, 1:17 PM MDT for 28 counties in North Dakota. It took effect at Sep 22, 2022, 2:00 AM MDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Sep 21, 2022, 1:17 PM MDT (19:17 UTC)
- In effect from
- Sep 22, 2022, 2:00 AM MDT
- Expired
- Sep 22, 2022, 9:00 AM MDT
- In force
- 7 hr
- Issued by
- NWS Bismarck, ND
All 28 counties
Adams County, ND, Bottineau County, ND, Burke County, ND, Burleigh County, ND, Dickey County, ND, Divide County, ND, Dunn County, ND, Emmons County, ND, Foster County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, McKenzie County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Stark County, ND, Stutsman County, ND, Wells County, ND, Williams County, ND
The radar
The Bismarck radar (KBIS), 72 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 7.3 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1181 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- -122 m²/s²
- 0-3 km storm-relative helicity
- -24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this frost advisory went out at Sep 21, 10:48 AM MDT, 2 hours 29 minutes earlier.
Area forecast discussion, Sep 21, 10:48 AM MDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION National Weather Service Bismarck ND 1148 AM CDT Wed Sep 21 2022 .UPDATE... Issued at 1137 AM CDT Wed Sep 21 2022 High pressure over eastern Montana will move across western and into central ND this afternoon and evening. Except for the scattered clouds over the far eastern portion of the CWA, sunny skies will prevail over the forecast area today. Breezy northwest to north winds are expected with highs mainly in the 60s. No changes expected for this late morning update. Updated text products will be transmitted shortly. Frost/Freeze and winds highlights will need to be considered for Thursday with the next package. UPDATE Issued at 927 AM CDT Wed Sep 21 2022 A band of clouds dropping south from Canada will brush Turtle and James River valley this morning, with more cloud cover off to the east. Otherwise, mostly clear this morning for most of western and central North Dakota. Other than a few tweaks for the cloud cover, current forecast looks good. UPDATE Issued at 649 AM CDT Wed Sep 21 2022 Low clouds continue to stream over the Turtle Mountains and Devils Lake Basin early this morning. There are also some scattered mid to high clouds still skirting along the ND/SD border. Clear skies elsewhere have allowed temperatures to drop into the 30s and 40s, with the coldest readings in northwest North Dakota where a couple stations have reported sub-freezing temperatures. && .SHORT TERM...(Today and Tonight) Issued at 411 AM CDT Wed Sep 21 2022 The main concern for the short term period is the potential for widespread frost tonight. Early morning analysis shows a broad area of surface high pressure centered near the MT/AB/SK border intersection, with an upper level trough digging into western Ontario. Cloud cover associated with the cyclonic flow over north central North Dakota has been retreating overnight. To the south, mid level frontogenesis has supported a broken deck of mid level clouds and perhaps a few raindrops along the ND/SD stateline, though no rain has been reported on this side of the border. Areas that have remained mostly cloud-free overnight have seen temperatures drop into the 40s, with a handful of 30s across parts of northwest and west central North Dakota. The surface high will slowly drift eastward today and tonight. Central and eastern North Dakota will still lie within the stronger pressure gradient through the day and will likely see gusty northwest winds until late afternoon. Despite plentiful sunshine, highs today will be limited to the upper 50s to mid 60s, around 5 to 10 degrees below normal for this time of year. The heart of the surface high is forecast to reside over southern Manitoba and the eastern half of North Dakota tonight, with a building upper ridge to the west allowing a southeasterly return flow to commence over far western North Dakota by Thursday morning. Model guidance suggests increasing mid to high clouds over the region from southwest to northeast through the night. The cloud potential introduces some uncertainty to the low temperature forecast for what would normally be a scenario that temperatures fall well below consensus guidance. That said, still feel comfortable going with the 25th percentile of NBM guidance for lows tonight, except in the southwest where cloud cover will be greater and winds increasing. This gives widespread lows in the 30s, with a handful of areas falling below freezing. A Frost Advisory will very likely be needed for much of western and central North Dakota, but won't be issued until later today in order to avoid confusion with the current overnight/early morning period. .LONG TERM...(Thursday through Tuesday) Issued at 411 AM CDT Wed Sep 21 2022 The main highlight for the long term period is the likelihood for widespread light rain showers focused on the Thursday evening through Friday morning timeframe. A closed upper low that is currently near the coast of northern California will make its way toward the Northern Rockies by Thursday morning and progress eastward across the Northern Plains through Friday. Strong southeast surface winds are forecast ahead of the low's arrival on Thursday, which may approach advisory criteria in the far southwest. The remnants of a cool dry air mass combined with increasing clouds should once again limit highs on Thursday to the upper 50s to mid 60s. By late Thursday afternoon, strong synoptic scale forcing from left exit region jet dynamics, Q-vector convergence, DCVA, and isentropic ascent is forecast to spread across western North Dakota and progress eastward through the night. It may take awhile for precipitation to develop due to the dry underlying atmosphere, but most of western and central North Dakota is very likely to see at least some measurable rain by Friday afternoon. However, this is not expected to be a significant rainfall by any means. While ensemble probabilities for QPF greater than a tenth of an inch are fairly high (at least 70 percent) for most areas, the probability for at least half an inch of rain is no higher than 20 percent, and is actually lower than 10 percent across southwest and south central North Dakota. This gives us confidence that we are looking at a widespread light rain event. One caveat is that there may be enough instability for a few thunderstorms to convectively enhance rainfall rates Thursday evening into Friday morning. The center of the closed low is forecast to pass along the Canadian border on Friday. The wrap-around cyclonic flow regime will keep chances for light rain in the forecast for most areas on Friday, but the bulk of the rain that does fall is still expected over the Thursday evening to Friday morning timeframe. Before the low can fully exit the region, a lower amplitude wave passage is being advertised for the weekend. The associated cold front could bring a few light showers and some gusty winds across the state, but forecast confidence on these details is low at this time. Ensemble consensus calls for strong ridging over the Mountain West to spread its influence into the Northern Plains through the middle of next week. This pattern would suggest a warming trend, which is implied by the NBM, but there is still considerable spread in temperature guidance. What seems more likely is that there will be little, if any chance for precipitation after the weekend frontal passage, and at this time, there is no indication of any potential for measurable rain through all of next week. && .AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon) Issued at 1137 AM CDT Wed Sep 21 2022 VFR conditions are expected through the 18z TAF period. Breezy north to northwest winds this afternoon will quickly diminish this evening and then shift southeast as surace high pressure moves east across the area. Strong southeast winds will develop over western ND Thursday morning with sustained winds of 25 to 35 kts and gusts over 40 kts after 15 UTC. Precipitation chances will move into southwest ND late in the TAF period but are expected to remain west of KDIK through 18 UTC. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...TWH SHORT TERM...Hollan LONG TERM...Hollan AVIATION...TWH
Hazardous weather outlook, Sep 21, 10:50 AM MDT, 2 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1150 AM CDT Wed Sep 21 2022 NDZ001>005-009>013-019>023-025-034>037-042-045>048-050-051-221700- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Morton- Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan-La Moure- McIntosh-Dickey- 1150 AM CDT Wed Sep 21 2022 /1050 AM MDT Wed Sep 21 2022/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...This Afternoon and Tonight Areas of frost are likely tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Areas of frost are likely early Thursday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ031-032-040-043-221700- Golden Valley-Billings-Slope-Bowman- 1050 AM MDT Wed Sep 21 2022 This Hazardous Weather Outlook is for portions of southwest North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Strong southeast winds are possible on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ017-018-033-041-044-221700- McKenzie-Dunn-Stark-Hettinger-Adams- 1150 AM CDT Wed Sep 21 2022 /1050 AM MDT Wed Sep 21 2022/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Areas of frost are likely tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Areas of frost are likely early Thursday morning. Strong southeast winds are possible on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 1:17 PM MDT | Wind Advisory | BIS | Adams, Billings, Bowman, Dunn, Golden Valley, Grant and 4 more | 30 hr |
Nearby
Frost Advisories in North Dakota, 2022Every frost advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.